Louisiana, 2022

Damaging Winds in Louisiana, May 25, 2022

May 25, 2022 · NWS JAN · 3 events in 3 counties and zones

A strong storm system moved through the Lower Mississippi Valley on May 25th. An associated line of severe thunderstorms moved across portions of northeast Louisiana producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong storm system moved through the Lower Mississippi Valley on May 25th. An associated line of severe thunderstorms moved across portions of northeast Louisiana producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 25, 6:14 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 25, 6:14 AM CST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
714 AM CDT Wed May 25 2022

...SEVERAL ROUNDS OF HEAVY RAIN TO AFFECT THE AREA THROUGH THURSDAY
MORNING...

.UPDATE...

Updated for 12Z aviation discussion.

&&

.AVIATION...

12Z TAF discussion:

Several rounds of showers and thunderstorms are expected to move
across the forecast area through the TAF period. Periods of
reduced visibility and impacts from TSRA are expected, as well as
periods of MVFR or lower ceilings. /NF/

&&

.DISCUSSION...

Today and Tonight:

A low pressure system continues to rotate over the High Plains
early this morning, with several shortwaves rippling out ahead of
it in the upper-level flow. Generally warm and humid conditions
persist across our forecast area downstream of this low pressure
system, and each impulse will trigger another round of showers and
storms to move through the area. Looking at MRMS estimated
rainfall amounts, a fairly broad average of 0.5 to 1.0 inches of
rain has fallen across our forecast area in the last 24 hours,
with pockets of 2+ inches scattered about. Generally higher
amounts over the last few days have been focused closer to the
Gulf Coast, where model guidance suggest the best chances for
additional higher amounts to be focused today into Thursday
morning. Therefore, have updated our Hazardous Weather Outlook
text and graphics to included an Elevated threat for flash
flooding from Catahoula and Concordia Parishes in LA east through
Jones County in MS. A Flood Watch has also been issued for those
areas for possible flash flooding through about Noon on Thursday.
With these lines of storms expected to move through with modest
instability and wind shear in place, a Marginal Risk for severe
storms will continue through tonight as well. Damaging wind gusts
and small hail are the expected hazards with any strong to severe
storms. By late tonight into early tomorrow morning, a cold front
associated with a more pronounced shortwave pivoting across the
Gulf Coast region will bring steadily drying air and an end to
heavy rain chances for northeast LA and southeast AR by
sunrise. /NF/

Thursday through next Tuesday:

The period of wet weather will come to an end across the forecast
area through mid-afternoon Thursday. Showers and isolated storms
will exit east of the forecast area during this time. During the
evening hours Thursday, the cold front itself will make its way
east into and through the CWA, with high pressure building into
the region in its wake.

Slightly cooler drier air will filter into the region Thursday night
into Friday.  Fortunately, a return to quieter weather will exist
Friday into early next week, thus giving the area a chance to dry
out. Unfortunately, the slightly cooler drier conditions will come
to an end late in the Memorial Day weekend into next week.  During
this time, humidity levels will again creep up, with highs climbing
back into the 90s. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       84  65  80  59 /  92 100  14   3
Meridian      84  66  82  59 /  94 100  54   4
Vicksburg     84  64  82  60 /  95  85   5   2
Hattiesburg   84  67  82  60 /  92 100  54   3
Natchez       83  64  82  60 /  96  88   5   1
Greenville    80  64  77  59 /  93  71   8   3
Greenwood     83  65  78  59 /  95  96  13   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Thursday afternoon for MSZ060>066-072>074.

LA...Flood Watch through Thursday afternoon for LAZ024-026.

AR...None.

&&

06/19
Hazardous weather outlook, May 25, 3:04 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
404 AM CDT Wed May 25 2022

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>058-260915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-
404 AM CDT Wed May 25 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Early this morning through tonight

Isolated strong to severe thunderstorms will be possible today
into tonight. Some thunderstorms could produce damaging wind
gusts and small hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible through Thursday morning,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for possible flash flooding will continue into mid
morning Thursday, with chances for heavy rain expected to end
from west to east through the morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ024-026-MSZ059>066-072>074-260915-
Catahoula-Concordia-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
404 AM CDT Wed May 25 2022

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Early this morning through tonight

Isolated strong to severe thunderstorms will be possible today
into tonight. Some thunderstorms could produce damaging wind
gusts and small hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

Areas of flash flooding are likely through Thursday morning. Some
roads could be flooded or closed, and some structures may be
potentially threatened by high water. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for possible flash flooding will continue into mid
morning Thursday, with chances for heavy rain expected to end
from west to east through the morning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The radar

The Jackson/Brandon,MS radar (KDGX), 167 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 25, 7:34 AM CST
Where
Franklin County, 0.58 mi E of Big Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
32.280, -91.760

Two mobile homes and a barn received damage along with several downed trees.

Thunderstorm Wind, Concordia

When
May 25, 8:15 AM CST
Where
Concordia County, 0.91 mi SW of Green Acres
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.570, -91.510

A power line was blown down on Airport Road.

Thunderstorm Wind, Tensas

When
May 25, 8:44 AM CST
Where
Tensas County, 3.24 mi ESE of Lake Bruin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.960, -91.200

Trees and power lines were blown down just northeast of Saint Joseph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029146, 1029147, 1029148.